Virginia, 2004

Hail and Damaging Wind in Virginia, June 18, 2004

June 18, 2004 · NWS AKQ · 3 events in 3 counties and zones

2 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jun 18, 1:30 PM EST, 30 minutes earlier.

Area forecast discussion, Jun 18, 1:30 PM EST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
230 PM EDT FRI JUN 18 2004

.OVERVIEW/SYNOPSIS...ONE MORE DAY OF SUMMERY HEAT/HUMIDITY THEN
PASSAGE OF A RELATIVELY STRONG COLD FRONT (FOR THIS TIME OF YEAR)
COOLS IT DOWN FOR 2ND HALF OF WEEKEND. THE LOWER THAN NORML
TEMPERATURES/HUMIDITY LEVELS WILL ONLY LAST A FEW DAYS AS FLAT UPR
RDG/SFC HIGH PRES BUILDS BACK INTO MID ATLC REGION AND BRINGS MORE
TYPICAL TEMPERATURE/HUMID LEVELS THRU MUCH OF NEXT WEEK.

&&

.DISCUSSION

SHORT TERM...CURRENTLY MONITORING CONVECTION MOVG THRU BLUE RDG
MTNS. UNSTABLE AIRMASS/THETA E RDG EAST OF MTNS PROVIDES FAVORABLE
ENVIRONMENT FOR CONTINUED CONVECTIVE DEVELOPMENT HOWEVER LOW LVL
CONVERGENCE IS WEAK SO EXPLOSIVE DEVELOPMENT MAY BE DIFFICULT. LTST
SPC MESOSCALE DISC HIGHLIGHTS THE ISOLATED WIND THREAT BUT NOT
ANTICIPATING A SVR CONVECTIVE WATCH ATTM.

LATE AFTN CONVECTION SHUD BE WANING THRU THE EVE WITH LOSS OF
DIURNAL INFLUENCES BUT WEAK PREFRONTAL TROF SLIDES SE ACRS FORECAST
OVRNGT AND MAY HELP MAINTAIN SOME WEAK CONVECTION INTO THE OVRNGT
PD. ANTHR SULTRY NIGHT AHEAD WITH LOW TEMPS AND DEW POINTS IN THE
70S.

WENT SLIGHTLY LOWER WITH TEMPS/DEW POINTS TMRW PER WEAK NW SFC
FLOW AND EXPECTED INCRSG AFTN CLOUDS AHEAD STRONG COLD FRONT.
U80S/L90S READINGS WILL BE COMMON WITH SOME M90S PSBL AGAIN AT
NORMALLY WARM SENSORS. HEAT INDICES SLIGHTLY LOWER TMRW AS WELL SO
HEAT ADVISORY SHUD NOT BE NEEDED. MODEL POPS GENERALLY SLIGHT TO LOW
CHC TMRW WITH ONLY WEAK RIPPLE IN UPR FLOW BUT EXPECT AT LEAST
SCTD DEEPER CONVECTION AHEAD ACTUAL COLD FRONT (DENOTED BY SFC DEW
POINT BNDRY) PLUNGING SE ACRS FORECAST AREA LATE AFTN/EARLY EVE.

LONGER TERM...REFRESHING AIRMASS CHANGE BEGINNING LTR SAT NIGHT. DEW
POINT BNDRY MAY NOT MAKE IT ALL THE WAY INTO NE NC BY SUNRISE SO REAL
BENEFITS OF NIGHTTIME COOLING MAY NOT BE FELT AREA-WIDE TIL SUNDAY
NIGHT/MONDAY MORN. MAY ACTUALLY CHALLENGE A RECORD LOW MONDAY MORN AT
SBY (47F) ANYWAY...HIGHS ON SUNDAY MAY STRUGGLE TO REACH 80 WITH
TEMPS LIKELY BOUNCING BACK TO NR NORML BY TUES AND BEYOND.

MEAN FLAT UPR FLOW NEXT WEEK SUGGS ANY SYSTEMS TO ADVANCE THRU MID
ATLC REGION SHUD BE RELATIVELY WEAK. MODEL CONCENSUS SUGGS FRONTAL
PASSAGES AOA TUES AND AGN ON FRI. BULK OF NEXT/S WEEKS FCST RELECTS
MAINLY NEAR NORML TEMPS AND PCPN CHCS WITH SLIGHTLY HIGHER TEMPS/POPS
DURING PREFRONTAL PERIODS.

&&

.AVIATION...MNLY VFR EXCEPT INVOF SHWRS/TSTMS AND PTCHY EARLY MORN
STRATUS/FOG.

&&

.MARINE...POST-FRONTAL MARGINAL SMALL CRAFT ADVISORY CONDS EXPECTED
FOR WINDS/SEAS SAT NIGHT INTO SUN.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
VA...NONE.
NC...NONE.
MARINE...NONE.

&&

.PRELIMINARY POINT TEMPS/POPS...
SBY   71  87  58  76 /  30  30  10  10
OXB   70  81  62  75 /  30  30  10  10
WAL   72  85  61  76 /  30  30  10  10
FVX   72  90  62  80 /  30  30  10  10
RIC   73  89  63  79 /  30  30  10  10
PTB   72  90  64  79 /  30  30  10  10
AKQ   73  90  65  79 /  30  30  10  10
PHF   74  89  68  77 /  30  30  10  10
ORF   76  87  68  76 /  30  30  10  10
ECG   76  87  69  79 /  30  30  30  10
&&

CULLEN
Hazardous weather outlook, Jun 18, 4:27 AM EST, 9 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
527 AM EDT FRI JUN 18 2004

NCZ012>017-030>032-VAZ079>081-087>089-092-093-095>098-180925-
BERTIE NC-BRUNSWICK VA-CAMDEN NC-CHESAPEAKE VA-CHOWAN NC-
DINWIDDIE VA-GATES NC-GREENSVILLE VA-HERTFORD NC-ISLE OF WIGHT VA-
NORFOLK/PORTSMOUTH VA-NORTHAMPTON NC-PASQUOTANK NC-PERQUIMANS NC-
PRINCE GEORGE VA-SOUTHAMPTON VA-SUFFOLK VA-SURRY VA-SUSSEX VA-
VIRGINIA BEACH VA-WESTERN CURRITUCK NC-
527 AM EDT FRI JUN 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE LOWER MARYLAND EASTERN SHORE.

.DAY ONE...TODAY...
A HEAT ADVISORY IS IN EFFECT FOR HEAT INDEX VALUES AROUND 105
DEGREES. SEE NPWAKQ FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

MDZ021-022-024-025-NCZ102-VAZ048-049-060>078-082>086-090-091-094-099-
100-180926-
ACCOMACK VA-AMELIA VA-CAROLINE VA-CHARLES CITY VA-CHESTERFIELD VA-
CUMBERLAND VA-DORCHESTER MD-EASTERN CURRITUCK NC-ESSEX VA-
FLUVANNA VA-GLOUCESTER VA-GOOCHLAND VA-HANOVER VA-HENRICO VA-
INLAND WORCESTER MD-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA-
LANCASTER VA-LOUISA VA-LUNENBURG VA-MARYLAND BEACHES MD-MATHEWS VA-
MECKLENBURG VA-MIDDLESEX VA-NEW KENT VA-NEWPORT NEWS/HAMPTON VA-
NORTHAMPTON VA-NORTHUMBERLAND VA-NOTTOWAY VA-POWHATAN VA-
PRINCE EDWARD VA-RICHMOND VA-WESTMORELAND VA-WICOMICO MD-YORK VA-
527 AM EDT FRI JUN 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE LOWER MARYLAND EASTERN SHORE.

.DAY ONE...TODAY...
THE COMBINATION OF TEMPERATURES AROUND 90 AND HIGH HUMIDITY LEVELS
WILL RESULT IN HEAT INDEX VALUES BETWEEN 100 AND 105 DEGREES.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

44

In the hours before

Special weather statement, Jun 18, 1:21 PM EST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
221 PM EDT FRI JUN 18 2004

VAZ048-049-060-061-181900-
CUMBERLAND VA-FLUVANNA VA-LOUISA VA-PRINCE EDWARD VA-
221 PM EDT FRI JUN 18 2004

...STRONG THUNDERSTORMS ARE APPROACHING AREAS FROM LOUISA TO
FARMVILLE...

AT 215 PM...RADAR SHOWED A BROAD BAND OF SHOWERS AND STRONG
THUNDERSTORMS JUST WEST OF LOUISA...FLUVANNA AND FARMVILLE...MOVING
EAST AT 25 MPH.  THE STORMS WILL REACH FARMVILLE AND LOUISA AROUND 3
PM.

THUNDERSTORMS CAN CONTAIN HEAVY RAIN...FREQUENT LIGHTNING...GUSTY
WINDS TO 35 MPH AND SMALL HAIL.  HEAVY RAIN WILL CAUSE GREATLY
REDUCED VISIBILITIES AND PONDING OF WATER ON ROADWAYS.

IF YOU ARE OUTSIDE AND CAN HEAR THUNDER...YOU ARE IN DANGER OF BEING
STRUCK BY LIGHTNING.  SEEK SAFE SHELTER UNTIL THE THUNDER HAS ENDED.

NS
Special weather statement, Jun 18, 1:25 PM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
225 PM EDT FRI JUN 18 2004

VAZ073>078-085-182000-
ESSEX VA-KING AND QUEEN VA-LANCASTER VA-MIDDLESEX VA-
NORTHUMBERLAND VA-RICHMOND VA-WESTMORELAND VA-
225 PM EDT FRI JUN 18 2004

...STRONG THUNDERSTORMS ARE AFFECTING THE NORTHERN NECK AND MIDDLE
PENINSULA...

AT 222 PM...RADAR SHOWED SCATTERED THUNDERSTORMS FROM COLONIAL BEACH
TO TAPPAHANNOCK AND KING AND QUEEN...MOVING EAST AT 25 MPH.  THE
STORMS WILL REACH THE CHESAPEAKE BAY BY 4 PM.

THUNDERSTORMS CAN CONTAIN HEAVY RAIN...FREQUENT LIGHTNING...GUSTY
WINDS TO 35 MPH AND SMALL HAIL.  HEAVY RAIN WILL CAUSE GREATLY
REDUCED VISIBILITIES AND PONDING OF WATER ON ROADWAYS.

IF YOU ARE OUTSIDE AND CAN HEAR THUNDER...YOU ARE IN DANGER OF BEING
STRUCK BY LIGHTNING.  SEEK SAFE SHELTER UNTIL THE THUNDER HAS ENDED.

NS

The radar

The Norfolk radar (KAKQ), 70 km away, was scanning. The volume nearest the first event began at 19:02 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, King and Queen

When
June 18, 2:00 PM EST
Where
King and Queen County, 2 mi NE of Shacklefords
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.570, -76.717

Hail, Gloucester

When
June 18, 2:10 PM EST
Where
Gloucester County, Glenns
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.567, -76.617

Thunderstorm Wind, Richmond (C)

When
June 18, 4:05 PM EST
Where
Richmond (C) County, Richmond
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
BROADCAST MEDIA
Coordinates
37.550, -77.450

Trees down on Patterson Avenue.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2004Every state in 2004This day in weather historyWarnings in Virginia, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5412154, 5412155, 5412156.